Remove Depo-Medrol from ophthalmological surgical suites to avoid accidental retinal toxicity

Methylprednisolone acetate, which has similar packaging and appearance to triamcinolone acetonide, should be removed from shelves of ophthalmological surgical suites because intraocular use can lead to irreversible retinal necrosis and permanent vision loss.

“Depo-Medrol is nearly identical in physical appearance to triamcinolone acetonide but toxic to the retina and potentially blinding so should absolutely never be used in the eye,” Michael D. Ober, MD, one of the study’s co-authors, told Healio.com/OSN.

A single case study examined the records of a 68-year-old man who experienced vision loss immediately following cataract surgery. During surgery, Depo-Medrol (methylprednisolone acetate, Pfizer) was used to stain the vitreous after a posterior capsule tear. Upon referral to retina, the patient’s vision was count fingers in the left eye and 20/30 in the right eye. OCT of the left eye showed loss of all retinal layers in the central macula, and fluorescein angiography confirmed “pruning of the perifoveal vessels with capillary dropout, areas of window defect and blockage of choroidal flow by opacified retina,” both consistent with retinal necrosis, the report said.

Previous cases of retinal toxicity, including retinal atrophy, detachment and hemorrhage, due to accidental injection of Depo-Medrol into the vitreous have been reported, yet this is the first known case of intentional Depo-Medrol injection to stain vitreous leading to vision loss.

Previous cases are reported in older and/or retina-specific journals and therefore less likely to be seen by comprehensive ophthalmologists, Ober said.

The drug’s preservative, myristyl-gamma-picolinium chloride, has been shown to cause toxicity to the retina in rabbit models.

Depo-Medrol, a white opaque suspension, is packaged in a glass bottle similar to triamcinolone products Kenalog (Bristol-Myers Squibb) and Triesence (Alcon), which are commonly used in the eye. In addition, the products are indistinguishable once drawn into syringes. For this reason, the study authors suggest Depo-Medrol be removed from any surgical suite shelves.

Despite the evidence for retinal toxicity, Depo-Medrol does not carry a warning against intraocular use in its package labeling, according to Ober. Kenalog, however, does carry such a warning in its labeling but has been commonly used intraocularly for decades without a single reported case of retinal toxicity of the severity seen from Depo-Medrol.

“It is common for me to ask for triamcinolone when in the operating room, but it’s someone else, often out of sight, who retrieves the products off the shelf. Given Depo-Medrol and triamcinolone products are all steroids with similar packaging, they may be stored together and easily confused. It is yet someone else who then draws up the medication, usually while my attention is fixated in the microscope. Once in a syringe, Depo-Medrol appears identical to triamcinolone products, so based upon appearances, I could not be certain which medication is in my hand at that point. In order to avoid making a tragic mistake, I recommend removal of Depo-Medrol from every ophthalmic operating theater,” Ober said. – byRebecca L. Forand

Disclosure:Ober reports no relevant financial disclosures.

Methylprednisolone acetate, which has similar packaging and appearance to triamcinolone acetonide, should be removed from shelves of ophthalmological surgical suites because intraocular use can lead to irreversible retinal necrosis and permanent vision loss.

“Depo-Medrol is nearly identical in physical appearance to triamcinolone acetonide but toxic to the retina and potentially blinding so should absolutely never be used in the eye,” Michael D. Ober, MD, one of the study’s co-authors, told Healio.com/OSN.

A single case study examined the records of a 68-year-old man who experienced vision loss immediately following cataract surgery. During surgery, Depo-Medrol (methylprednisolone acetate, Pfizer) was used to stain the vitreous after a posterior capsule tear. Upon referral to retina, the patient’s vision was count fingers in the left eye and 20/30 in the right eye. OCT of the left eye showed loss of all retinal layers in the central macula, and fluorescein angiography confirmed “pruning of the perifoveal vessels with capillary dropout, areas of window defect and blockage of choroidal flow by opacified retina,” both consistent with retinal necrosis, the report said.

Previous cases of retinal toxicity, including retinal atrophy, detachment and hemorrhage, due to accidental injection of Depo-Medrol into the vitreous have been reported, yet this is the first known case of intentional Depo-Medrol injection to stain vitreous leading to vision loss.

Previous cases are reported in older and/or retina-specific journals and therefore less likely to be seen by comprehensive ophthalmologists, Ober said.

The drug’s preservative, myristyl-gamma-picolinium chloride, has been shown to cause toxicity to the retina in rabbit models.

Depo-Medrol, a white opaque suspension, is packaged in a glass bottle similar to triamcinolone products Kenalog (Bristol-Myers Squibb) and Triesence (Alcon), which are commonly used in the eye. In addition, the products are indistinguishable once drawn into syringes. For this reason, the study authors suggest Depo-Medrol be removed from any surgical suite shelves.

Despite the evidence for retinal toxicity, Depo-Medrol does not carry a warning against intraocular use in its package labeling, according to Ober. Kenalog, however, does carry such a warning in its labeling but has been commonly used intraocularly for decades without a single reported case of retinal toxicity of the severity seen from Depo-Medrol.

“It is common for me to ask for triamcinolone when in the operating room, but it’s someone else, often out of sight, who retrieves the products off the shelf. Given Depo-Medrol and triamcinolone products are all steroids with similar packaging, they may be stored together and easily confused. It is yet someone else who then draws up the medication, usually while my attention is fixated in the microscope. Once in a syringe, Depo-Medrol appears identical to triamcinolone products, so based upon appearances, I could not be certain which medication is in my hand at that point. In order to avoid making a tragic mistake, I recommend removal of Depo-Medrol from every ophthalmic operating theater,” Ober said. – byRebecca L. Forand

Disclosure:Ober reports no relevant financial disclosures.